tcf-no-longer-accepting-cases

June 4, 2014 — In a consumer update, the U.S. Food and Drug Administration (FDA) is warning that there is no reliable method of predicting who is vulnerable to liver damage from Tylenol (acetaminophen).

Over-the-counter drugs and dietary supplements cause more liver failure than all other reasons combined. Unfortunately, there is no easy way to identify the people who are most at risk. Even drugs that appear to be safe in clinical trials can still be harmful to certain patients.

Acetaminophen is only toxic to the liver when used in excess. The maximum daily dose is limited to 3,000-mg per day (about six Extra Strength Tylenol). However, cases of liver damage have been reported in people who used as little as 2,500-mg per day.

Certain people who overdose on acetaminophen have more serious reactions than others. For example, people who have pre-existing liver disease or people who drink several alcoholic beverages every day. Complications are also worse for people who frequently take just a little too much acetaminophen.

Dr. Mark Avigan, a medical reviewer at FDA with a background in gastroenterology and hepatology, warned:

“Acetaminophen when used as labeled is generally considered to be safe. But overdoses of acetaminophen are the most common cause of drug-related liver injury, whether these occur accidentally or otherwise. With acetaminophen overdoses, some people get a more severe reaction than others.”

The FDA is trying to curb an epidemic of liver failure linked to accidental overdoses of acetaminophen. Earlier this year, they withdrew approval for over 120 combination prescription medications containing more than 325-mg of acetaminophen. The FDA warned doctors against prescribing these medications and the agency believes manufacturers have stopped selling them.